$\DeclareMathOperator\Bl{Bl}\DeclareMathOperator\Hilb{Hilb}\DeclareMathOperator\Sym{Sym}\newcommand\Sch{\mathit{Sch}}\newcommand\Sets{\mathit{Sets}}$Let $X$ be a smooth variety. The Hilbert scheme of two points $X^{[2]}$ on $X$ can be obtained by blowup the diagonal of the symmetric product $\Sym^2X:=(X\times X)/\mathbb Z_2$: $$X^{[2]}\cong\Bl_{\Delta}(\Sym^2X)\to \Sym^2X.$$

By definition, this space represents the Hilbert functor \begin{gather*} \Hilb^2_X:\Sch^\text{op}\to \Sets \\ T\mapsto \{{\text{flat families of subschemes of $X$ of length 2 over $T$}}\}/{\sim}. \end{gather*} I'm interested in the space $\Bl_{\Delta}(X\times X)$, which is a double cover of $X^{[2]}$ branched along the exceptional divisor. In fact it is obtained as the fiber product square: $\require{AMScd}$ \begin{CD} \Bl_{\Delta}(X\times X) @>>> \Bl_{\Delta}(\Sym^2X)\\ @VVV @VVV\\ X\times X @>>> \Sym^2X. \end{CD}

I'd like to know if there is a modular interpretation of the double cover $\Bl_{\Delta}(X\times X)$. To me, it should be something like the "Hilbert scheme" of ordered two points: Its general point parameterizes two points with an order; When the two points collide and become a fat point, it forget the order. However, I don't know how to formulate the modularity more precisely.

So perhaps here is what I want to ask: Is there a moduli functor $\mathcal{M}:\Sch^\text{op}\to \Sets$ representable by the variety $\Bl_{\Delta}(X\times X)$?

  • 9
    $\begingroup$ The functor $\mathscr{M}$ is given by $\mathscr{M}(S)=\{$closed subschemes $Z_1\subset Z_2\subset S\times X$, with $Z_i$ finite flat of degree $i$ over $S\}$. $\endgroup$
    – abx
    Dec 10, 2021 at 7:20
  • 5
    $\begingroup$ By the way, these are called "nested Hilbert schemes", and there is an abundant literature about them. $\endgroup$
    – abx
    Dec 10, 2021 at 7:30
  • $\begingroup$ @abx Thanks! This helps a lot! $\endgroup$
    – AG learner
    Dec 10, 2021 at 8:02
  • 1
    $\begingroup$ I have also heard the phrase “flag Hilbert schemes”, by analogy with flag varieties. $\endgroup$ Dec 10, 2021 at 14:15

1 Answer 1


Let $X$ be a smooth variety, and $X[n]$ the variety obtained from $X^n = X\times\dots \times X$ by blowing-up the diagonals in order of increasing dimension.

The variety $X[n]$ is a wonderful compactification (the added boundary divisor is simple normal crossing) of the configuration space of $n$ ordered points on $X$. It is known as the Fulton-MacPherson configuration space and it has been constructed in various ways here:

W. Fulton, R. MacPherson, A Compactification of Configuration Spaces, Annals of Mathematics, Second Series, Vol. 139, No. 1 (Jan., 1994), pp. 183-225.

In particular, in Theorem $4$ of the paper above you can find the precise definition of the moduli functor you are looking for.

When $n = 2$ the space $X[2]$ is just the blow-up of $X\times X$ along the diagonal. In particular, when $X = C$ is a curve then $C[2] = C\times C$ and $C[3]$ is $C\times C\times C$ blown-up along the small diagonal since the three bigger diagonals are divisors.


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service and acknowledge that you have read and understand our privacy policy and code of conduct.

Not the answer you're looking for? Browse other questions tagged or ask your own question.